Trimethoprim-sulfamethoxazole - a commonly prescribed antimicrobial agent can cause serious reactions and physicians need to be aware of these while prescribing, shows review published in CMAJ (Canadian Medical Association Journal). Trimethoprim-sulfamethoxazole is the most commonly prescribed antibiotic for urinary tract infections in Canada, and is used to treat community-acquired methicillin-resistant Staphylococcus aureus (MRSA) and other bacterial infections. The drug, which is low-cost and effective, is used by hundreds of thousands of Canadians each year, with about 4000 prescriptions each week in Ontario alone.
However, it can cause adverse reactions, some that can be life-threatening, as well as kidney effects (hyperkalemia) and hypoglycemia, which are common results of drug interactions.
Advertisement"Although trimethoprim-sulfamethoxazole has numerous benefits, particularly in the care of patients with HIV and methicillin-resistant S. aureus, it is associated with multiple toxicities," write the authors. "However, all drugs carry adverse effects. When considering other antimicrobials, clinicians should remember that areas of uncertainty remain, particularly with newer agents."
To help physicians to remember the various possible toxic reactions, the authors propose the NOT RISKY acronym as an aid. They also suggest ways to reduce the risk of trimethoprim-sulfamethoxazole, such as using an alternative antibiotic, especially in pregnant women, and monitoring for kidney issues and hypoglycemia in patients on the drug.
"Clinicians should be cognizant of the potential consequences of prescribing trimethoprim-sulfamethoxazole, monitor patients for adverse events during therapy or use an alternate antibiotic when appropriate," the authors conclude.